New York, 2023

Flash Flooding and Debris Flows in New York, August 3 to 4, 2023

August 3 to 4, 2023 · NWS ALY · 34 events in 6 counties and zones

A slow moving low pressure system brought multiple rounds of scattered showers and thunderstorms across eastern New York from August 3 to August 4, 2023. Isolated thunderstorms developed during the afternoon hours on August 3 in the system's warm sector producing locally damaging wind gusts, small hail and also a funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$136,000
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A slow moving low pressure system brought multiple rounds of scattered showers and thunderstorms across eastern New York from August 3 to August 4, 2023. Isolated thunderstorms developed during the afternoon hours on August 3 in the system's warm sector producing locally damaging wind gusts, small hail and also a funnel cloud. Additional thunderstorm activity developed ahead of a cold front during the morning hours on August 4, especially across Herkimer County, with activity shifting eastward into the Hudson Valley during the afternoon and evening. Additional wind damage and large hail was observed with these storms as well as localized areas of flooding and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 3, 2:35 PM EST, 4 minutes earlier.

Area forecast discussion, Aug 3, 2:35 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
335 PM EDT Thu Aug 3 2023

.SYNOPSIS...
As low pressure gradually tracks eastward across southern
Quebec, a cold front will approach tonight and move across our
region Friday into Friday evening. Multiple rounds of showers
and thunderstorms are expected, especially on Friday. Some
storms may become severe, with locally heavy rain also possible.
Fair and dry weather returns Saturday as high pressure builds
in.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
Scattered showers and storms occurring across northern parts of
the Capital District late this afternoon, which should push
east of the Hudson Valley over the next few hours. Additional
isolated to widely scattered convection will occur elsewhere
through early evening. A rogue severe storm or two is possible,
but most should be sub-severe with MLCAPE ~500-1000 J/Kg and
effective shear < 30 kt south of the Adirondacks where storms
are occurring.

Additional flare up of showers/T-storms are possible late this
evening, as forcing increases from another short wave trough
approaching from the north/west in the cyclonic NW flow regime.
CAMs are depicting some sort of line of storms moving across
northern NY and may get close to northern parts of the western
Adirondacks later this evening into overnight. Storms should
generally become elevated and non-severe as surface-based
instability decreases. However, with forecast MUCAPE still
~400-800 J/Kg there could be some gusty winds, small hail, and
brief downpours. Low temperatures will be warmer than previous
nights with more cloud cover, with upper 50s in the mountains to
lower/mid 60s in valleys.

Friday expected to be an active day. A stronger upper level
short wave is expected to approach from the north/west along
with an associated surface cold front. There will be ample
moisture with dewpoints in the 60s and PWATs between 1.25-1.50",
which are slightly above normal for early August. There should
be sufficient breaks in the clouds late morning/early afternoon
to result in moderate levels of instability by mid/late
afternoon. HREF mean SBCAPE forecast to be 1200-2000 J/Kg, with
0-6 km shear of 25-35 kt. So the CAPE/shear balance looks good
to sustain organized convection. Even pockets of 700-500 mb
lapse rates of 6.5-7.0 degC/Km forecast in the afternoon, so
large hail will be a threat along with damaging wind gusts.
There remains a Slight Risk (level 2 of 5) from the Storm
Predication Center for most of the area.

Localized flash flooding is a secondary threat with possible
multiple rounds of storms with downpours in some locations. The
Weather Prediction Center has a Marginal Risk of excessive
rainfall for the entire area. Greatest concern will be where
repeated downpours move across the same areas, but should be
rather isolated. High temperatures should reach in the upper 70s
for valleys, although it will feel more humid compared to the
previous several days.

Showers and storms should end from NW to SE early to mid
evening Friday, as the disturbance and cold front move east well
into New England. Winds will shift to the northwest behind the
system, with drier air filtering in overnight. Lows look to be
in the 50s to lower 60s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Northwest flow continues on Saturday, although it will be much
drier and more neutral than cyclonic flow. Also, surface high
pressure will be building E/SE from the Great Lakes. So
subsidence will lead to pleasant mid-summer conditions with high
temperatures near normal (lower 80s in valleys) with
comfortable humidity levels (dewpoints in the 50s to lower 60s)
and a NW breeze around 10 mph. Dry and cool conditions expected
Sat night, as high pressure settles in. Lows will be in the
upper 40s to upper 50s.

Sunday should be another dry and mostly sunny day, with high
pressure gradually moving east across the area. The flow aloft
turns more westerly, with humidity levels remaining comfortable
and high temperatures near normal.

Sunday night looks to be milder, as a southerly flow develops
around high pressure departing off the New England coast. Most
of the area should remain dry, although a warm front approaching
from the south/west could bring a few showers to western areas
prior to daybreak Monday.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
The aforementioned warm front is expected to push north/east
across our area on Monday, as an unusually strong surface
cyclone (MSLP anomalies of -3 to -4 STDEV) tracks eastward
across SE Canada into the lower Great Lakes. The warm front will
bring a chance of showers/T-storms into the day, but timing
differences in the guidance make it difficult to determine when
the system's cold front will pass through. At this time, the
best potential for strong to severe storms in the warm sector
look to be across western/central NY through Mon. This is still
four days out, so will continue to monitor. Due to the unusual
strength of the cyclone severe storms are possible. Locally
heavy rainfall will be another threat, with PWAT anomalies
increasing to +1 to +2 STDEV.

The system might be east of our area by Tuesday, but will
mention lingering chance PoPs due to some slower guidance
indicating the cold front passing through early in the day.
Wednesday looks dry as high pressure builds in from the
south/west. Forecast confidence decreases by Thursday, as it
depends on the timing for when a potential system approaching
from the west moves in. For now will only mention slight/low
chance PoPs until guidance becomes more clear. Temperatures
expected to be near normal through much of next week.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Through 18z/Fri...VFR conditions will start the TAF period at
all sites. A disturbance will push across the region this
afternoon through the day Friday. A few showers and possible
thunderstorms may be near KALB/KGFL/KPSF this afternoon. TEMPOs
have been included for possible reduction to IFR/MVFR conditions
in any thunderstorm. Most of the activity looks to remain to
the north and west of KPOU so only included VCSH there.

There should be a break in activity tonight with the best
shower/thunderstorm chances near or just north of KGFL. With a
lingering light breeze tonight, am favoring more low-level
stratus development at all sites instead of fog. Cigs may lower
to IFR/MVFR levels if it develops.

On Friday, additional showers and thunderstorms are likely, but
timing of this activity may be at or shortly after 18z/Fri. Cigs
may be slow to lift to VFR, if the stratus ends up developing
tonight.

Wind will be south to southwesterly at 6-12 kt for much of the
upcoming TAF period. Should the wind at KGFL trend near calm
tonight, a brief period of LLWS could occur as winds at 2000 ft
approach 30 kt between 04-08z/Fri.

Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Moderate Operational Impact. Breezy. Chance of SHRA...TSRA.
Monday Night: High Operational Impact. Breezy. Likely SHRA...TSRA.
Tuesday: Moderate Operational Impact. Breezy. Chance of
SHRA...TSRA.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...JPV
NEAR TERM...JPV
SHORT TERM...JPV
LONG TERM...JPV
AVIATION...Rathbun
Hazardous weather outlook, Aug 3, 3:52 AM EST, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
452 AM EDT Thu Aug 3 2023

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-041100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
452 AM EDT Thu Aug 3 2023

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Today and tonight.

There is a Marginal Risk for severe thunderstorms by late this
afternoon and evening for the Schoharie Valley, Capital District
into southern Vermont and for areas to the north and west. The
threats are large hail and damaging wind gusts with the greatest
threat across portions of the western Adirondacks.

There is a Marginal Risk for excessive rain across the area as storms
will be capable of producing locally heavy rainfall. Isolated flash
flooding is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a Marginal to Slight Risk for severe storms across the area
Friday. The threats are large hail and damaging wind gusts.

Storms will be capable of producing locally heavy rainfall again on
Friday. There is a Slight Risk for excessive rainfall for areas east
of the Hudson River with scattered flash flooding possible. There is
a Marginal Risk across the rest of the area with isolated flash
flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 3, 2:01 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Albany NY
301 PM EDT Thu Aug 3 2023

NYZ049-050-052-031930-
Eastern Albany NY-Eastern Schenectady NY-Southern Saratoga NY-
301 PM EDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of eastern Schenectady,
northeastern Albany and south central Saratoga Counties through 330
PM EDT...

At 301 PM EDT, Doppler radar was tracking a strong thunderstorm over
Niskayuna, or over Schenectady, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Schenectady, Clifton Park, Rotterdam, Cohoes, Colonie, Scotia,
Niskayuna, Waterford, Round Lake, Country Knolls, Alplaus, East
Glenville, Burnt Hills, Halfmoon, Malta, Shakers, Glenridge, Harding
Crossing, Coons and Garrison Manor.

This includes the following highways...
 Interstate 90 exit 25 and near exit 26.
 Interstate 890 between exits 1a and 9.
 Interstate 87 between exits 6 and 7, and between exits 8A and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4298 7380 4284 7367 4282 7366 4281 7366
      4279 7367 4278 7368 4270 7390 4285 7404
TIME...MOT...LOC 1901Z 246DEG 17KT 4283 7391

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

MEM
Special weather statement, Aug 3, 2:28 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Albany NY
328 PM EDT Thu Aug 3 2023

NYZ041-049-050-053-084-032000-
Western Rensselaer NY-Eastern Schenectady NY-Southern Washington NY-
Southern Saratoga NY-Northern Saratoga NY-
328 PM EDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of northeastern
Schenectady, southeastern Saratoga, southwestern Washington and
northwestern Rensselaer Counties through 400 PM EDT...

At 327 PM EDT, Doppler radar was tracking a strong thunderstorm over
Round Lake, or near Mechanicville, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Heavy rains could cause ponding of water
         on roads and in urban or poor drainage areas.

Locations impacted include...
Clifton Park, Saratoga Springs, Mechanicville, Niskayuna, Round Lake,
Country Knolls, Alplaus, East Glenville, Burnt Hills, Halfmoon,
Malta, Lee, Easton, Stillwater, Schaghticoke, Valley Falls, Deans
Corners, Schaghticoke Hill, Glenridge and Johnsonville.

This includes Interstate 87 between exits 8A and 13N.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4289 7347 4283 7367 4282 7372 4282 7374
      4279 7387 4288 7398 4311 7368 4294 7346
TIME...MOT...LOC 1927Z 234DEG 19KT 4292 7375

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

MEM

The radar

The Albany radar (KENX), 35 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 7 hail, 5 flood, 3 flash flood, 2 debris flow, 1 funnel cloud, 1 lightning. Local standard time, as filed.

Funnel Cloud, Saratoga

When
August 3, 2:39 PM EST
Where
Saratoga County, 1.32 mi NE of Rexford
Reported by
Broadcast Media
Coordinates
42.865, -73.864

A funnel cloud was observed looking westward on Clifton Country Road. No damage was spotted.

Thunderstorm Wind, Saratoga

When
August 3, 2:46 PM EST
Where
Saratoga County, 0.69 mi S of Jonesville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.890, -73.820

A tree was downed near Elnora.

Thunderstorm Wind, Saratoga

When
August 3, 2:48 PM EST
Where
Saratoga County, 1.25 mi SSW of Clifton Park
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.864, -73.781

A tree was downed near Clifton Park Center.

Hail, Saratoga

When
August 3, 7:00 PM EST
Where
Saratoga County, 2.24 mi NNE of Bakersville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.108, -74.009

Hail up to penny size was observed at the intersection of Wileytown Road and Antioch Road near Barkersville.

Thunderstorm Wind, Herkimer

When
August 4, 9:17 AM EST
Where
Herkimer County, 2.02 mi E of Cedar Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.950, -75.130

A tree was downed along Cedarville Road in the Town of Litchfield.

Thunderstorm Wind, Herkimer

When
August 4, 9:42 AM EST
Where
Herkimer County, 0.18 mi NNE of Herkimer Lamanna Arp
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.983, -74.899

A tree and wires were downed along Oregon Road in the Town of Little Falls.

Thunderstorm Wind, Herkimer

When
August 4, 9:42 AM EST
Where
Herkimer County, 0.86 mi SE of Jacksonburg
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.010, -74.920

A tree was uprooted near Jacksonburg.

Thunderstorm Wind, Herkimer

When
August 4, 9:51 AM EST to 9:53 AM EST
Where
Herkimer County, 1.79 mi E of Jacksonburg to 1 mi ESE of Little Falls
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.024, -74.895

Multiple trees and wires were downed throughout the City of Little Falls including along NY Route 5 between Gun Club Road and East Main Street. There was also damage to a roof along West Main Street.

Hail, Herkimer

When
August 4, 12:06 PM EST
Where
Herkimer County, 3.77 mi SSW of Newport
Measured
1 in hail
Reported by
Social Media
Coordinates
43.130, -75.050

Image and video received showed large quantities of quarter size hail.

Thunderstorm Wind, Herkimer

When
August 4, 12:07 PM EST
Where
Herkimer County, 2 mi NNW of Johnson Corners
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.097, -75.083

Trees and wires were downed on Bush Road at Mowers Road in the Town of Schuyler.

Flash Flood, Herkimer

When
August 4, 12:18 PM EST to 3:30 PM EST
Where
Herkimer County, 3.8 mi WSW of Newport to 2.39 mi WSW of Newport
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
43.164, -75.092

Tower Road in the Town of Newport was flooded and impassable.

Flash Flood, Herkimer

When
August 4, 12:26 PM EST to 3:30 PM EST
Where
Herkimer County, 4.07 mi W of Newport to 2.12 mi WNW of Newport
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
43.175, -75.100

Flash flooding was reported along Honey Hill Road and Strumlock Road in the Town of Newport.

Flash Flood, Herkimer

When
August 4, 1:10 PM EST to 3:00 PM EST
Where
Herkimer County, 0.35 mi S of West Schuyler to 1.03 mi NE of West Schuyler
Cause
Heavy Rain
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
43.095, -75.151

Multiple homes were flooded along New York Route 5 in the Town of Schuyler.

Hail, Herkimer

When
August 4, 1:14 PM EST
Where
Herkimer County, 0.69 mi S of East Schuyler
Measured
1 in hail
Reported by
Social Media
Coordinates
43.040, -75.070

Estimated 1 inch hail fell near the Town of Frankfort. Size was estimated by pictures.

Hail, Herkimer

When
August 4, 1:15 PM EST
Where
Herkimer County, 0.86 mi SW of East Schuyler
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
43.040, -75.080

Nickel Size hail fell at the Herkimer County Fairgrounds in the Town of Frankfort.

Flood, Herkimer

When
August 4, 1:20 PM EST to 4:30 PM EST
Where
Herkimer County, 0.21 mi NNE of Frankfort Center to 0.71 mi E of Frankfort Center
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.053, -75.148

Mucky Run Road was closed near Center Road due to a washout from flooding.

Flood, Herkimer

When
August 4, 1:24 PM EST to 4:30 PM EST
Where
Herkimer County, 0.77 mi SW of Frankfort Hill to 0.93 mi WNW of Frankfort Utica Arpt
Cause
Heavy Rain
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
43.041, -75.190

A washout was reported due to flooding near the intersection of Albany Road and Higby Road in the Town of Frankfort.

Thunderstorm Wind, Herkimer

When
August 4, 1:31 PM EST
Where
Herkimer County, Thendara
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.700, -75.000

At least two trees were downed in Thendara.

Debris Flow, Herkimer

When
August 4, 1:40 PM EST to 3:30 PM EST
Where
Herkimer County, 1.81 mi NW of Cedarville to 3.45 mi NNW of Cedarville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.950, -75.123

A mudslide was reported along New York Route 51 in the Town of German Flatts.

Thunderstorm Wind, Warren

When
August 4, 2:12 PM EST
Where
Warren County, 2.17 mi NE of Hague
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.772, -73.489

Trees and wires were downed along Lake Shore Drive near Hague.

Hail, Schoharie

When
August 4, 2:48 PM EST
Where
Schoharie County, 0.86 mi SE of Cobleskill Arpt
Measured
1.5 in hail
Reported by
Social Media
Coordinates
42.660, -74.510

Hail between quarter and ping pong ball size was reported in Warnerville.

Flood, Herkimer

When
August 4, 3:00 PM EST to 5:00 PM EST
Where
Herkimer County, 0.35 mi S of West Schuyler to 1.03 mi NE of West Schuyler
Cause
Heavy Rain
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
43.095, -75.151

Multiple homes were flooded along New York Route 5 in the Town of Schuyler.

Hail, Schoharie

When
August 4, 3:05 PM EST
Where
Schoharie County, 0.86 mi NE of Vintonton
Measured
1 in hail
Reported by
Social Media
Coordinates
42.630, -74.460

Hail up to the size of a quarter was reported southeast of Cobleskill.

Debris Flow, Schoharie

When
August 4, 3:20 PM EST to 5:00 PM EST
Where
Schoharie County, 1.37 mi S of Warnerville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Social Media
Coordinates
42.650, -74.501

Images and video were received of mud, water, rocks and other debris flowing over West Fulton Road near Warnerville. The road looked to be impassable.

Hail, Washington

When
August 4, 3:25 PM EST
Where
Washington County, 0.97 mi NE of Whitehall
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.561, -73.408

Quarter size hail was reported along Saunders Street in Whitehall.

Flood, Herkimer

When
August 4, 3:30 PM EST to 5:00 PM EST
Where
Herkimer County, 3.8 mi WSW of Newport to 2.39 mi WSW of Newport
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
43.164, -75.092

Tower Road in the Town of Newport was flooded and impassable.

Flood, Herkimer

When
August 4, 3:30 PM EST to 5:00 PM EST
Where
Herkimer County, 4.07 mi W of Newport to 2.12 mi WNW of Newport
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
43.175, -75.100

Flooding continued along Honey Hill Road and Strumlock Road in the Town of Newport.

Lightning, Saratoga

When
August 4, 3:46 PM EST
Where
Saratoga County, 1.67 mi ESE of Wayville
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.990, -73.690

A tree was downed due to a lightning strike along Route 423 near Stillwater.

Thunderstorm Wind, Washington

When
August 4, 4:25 PM EST
Where
Washington County, 2.13 mi SSE of South Easton
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
42.950, -73.520

A power outage occurred in the Town of Easton off Gifford Road due to a large tree down onto a telephone pole.

Thunderstorm Wind, Ulster

When
August 4, 7:48 PM EST
Where
Ulster County, 0.86 mi SE of Tabasco
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.840, -74.290

A tree and wires were downed across a road in the Hamlet of Tabasco.

Thunderstorm Wind, Ulster

When
August 4, 7:52 PM EST
Where
Ulster County, 0.69 mi S of Mettacahonts
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.810, -74.250

A tree and wires were down on a house near Mettacahonts.

Thunderstorm Wind, Ulster

When
August 4, 7:54 PM EST
Where
Ulster County, 1.01 mi WSW of Whitefield
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.796, -74.249

Wires were downed near the Rondout Valley Campground near Accord.

Thunderstorm Wind, Ulster

When
August 4, 7:54 PM EST
Where
Ulster County, 1.24 mi SW of Whitefield
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.790, -74.250

A tree struck a house and fell onto the roadway near Accord.

Thunderstorm Wind, Ulster

When
August 4, 7:55 PM EST
Where
Ulster County, 0.86 mi NE of Whitefield
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.810, -74.220

A tree and wires were downed near Whitfield.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131743, 1131745, 1131744, 1131746, 1131832, 1131833, 1131834, 1131835, 1131838, 1131836, 1131843, 1131850, 1131866, 1131888, 1131889, 1131887, 1131893, 1131936, 1131894, 1131939, 1131941, 1131867, 1131942, 1131955, 1131943, 1131854, 1131856, 1131960, 1131962, 1131975, 1131978, 1131977, 1131981, 1131980.